Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Suffering from irregular period. Missing period. Pregnancy test negative. Medicine to get period?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
Hi Doc, I suffer from irregular periods most of the time. But this time, it is more than 2 months since I got periods. I got my last periods on 22nd Feb. From almost a month from now, I am having my usual symptoms of arrival of periods. But I have not yet got my periods. I even got a pregnancy test done by using a pregnancy kit available in medical shops and got confirmed that the test is negative. The problem now is that I have to attend very important religious functions on 5th, 6th and 12th and 13th May. Otherwise, the delay in my periods would not bother me much. Please suggest me whether I should try to take medicines to get my periods before and by 30th Feb or should I postpone the periods till 14th May? Also, please suggest me the medicines that I need to take. One more thing, Doc. I remember using Ask a doctor online (24/7) option of XXXXXXX to have a live chat with a doctor online. I am not able to find an option again. Please guide me regarding that (if possible). Thanks.
Posted Sun, 12 May 2013 in Pregnancy
Answered by Dr. Timothy Raichle 49 minutes later
Hello, I would be happy to help you with your question.

The most common reason for a missed period (besides pregnancy) would be irregular or absent ovulation. This is likely what has occurred, and perhaps long-term it should be addressed with your doctor. This evaluation would include testing for things like thyroid disease.

In the meantime, though, I understand your situation and it is kind of tricky in terms of the timing of the religious functions. In most cases, women who have experienced a non-ovulatory cycle can 'induce' the cycle using progesterone. This is usually given as medroxyprogesterone 10mg per day for 10 days, followed by a withdrawl bleed usually within 2-5 days. If this was the treatment for you, the timing would be terrible! Sometimes you can induce a withdrawl bleed with a shorter (5 day) course of progesterone, but my fear is that this will produce a prolonged cycle with many days of spotting that carries through your entire function dates.

If I had a patient like yourself, because of the timing of your function, would probably put you on daily progesterone which you would stop on about 5/13. If, during the time period between now and the end of this month, you started to have some breakthrough bleeding, I would have you stop the progesterone to allow the uterine lining to shed, and then immediately restart the medication the day before the religious function begins.

This might be difficult to fully control, and you might have to 'play it by ear' a little bit.

As far as the live chat option, I do not believe that this exists at this time. I hope that this answer helps you and good luck!

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor